Demazure character formula in arbitrary Kac-Moody setting. (English) Zbl 0635.14023

Let \(\mathfrak g\) be an arbitrary (not necessarily symmetrizable) Kac-Moody Lie algebra with a Cartan subalgebra \(\mathfrak h\), associated group \(G\), Borel subgroup \(B\), maximal torus \(T\) corresponding to \(\mathfrak h\), and Weyl group \(W\). For any \(w\in W\) let \(X_ w\) denote the corresponding Schubert variety in \(G/B\). The author proves in this general setting many properties of Schubert varieties known to hold in the finite case. Among other things he proves that \(X_ w\) is a normal Cohen-Macaulay variety, constructs an explicit rational resolution of \(X_ w\) and proves the Demazure character formula. The method used in the paper seems to give a new proof even in the finite case. In particular it does no rely on any characteristic \(p\) approach.
As a consequence the author gets the Weyl-Kac character formula and the denominator formula for arbitrary Kac-Moody algebras.


14M15 Grassmannians, Schubert varieties, flag manifolds
17B65 Infinite-dimensional Lie (super)algebras
22E65 Infinite-dimensional Lie groups and their Lie algebras: general properties
Full Text: DOI EuDML


[1] [A] Andersen, H.H.: Schubert varieties and Demazure’s character formula. Invent. Math.79, 611-618 (1985) · Zbl 0591.14036 · doi:10.1007/BF01388527
[2] [BFM] Baum, P., Fulton, W., Macpherson, R.: Riemann-Roch for singular varieties. Publ. Math., Inst. Hautes Étud. Sci.45, 101-145 (1975) · Zbl 0332.14003 · doi:10.1007/BF02684299
[3] [CPS] Cline, E., Parshall, B., Scott, L.: Induced modules and extensions of representations. Invent. Math.47, 41-51 (1978) · Zbl 0399.20039 · doi:10.1007/BF01609478
[4] [De] Deodhar, V.V.: Some characterizations of Bruhat ordering on a Coxeter group and determination of the relative Möbius function. Invent. Math.39, 187-198 (1977) · Zbl 0346.20032 · doi:10.1007/BF01390109
[5] [D1] Demazure, M.: Désingularisation des variétés de Schubert généralisées. Ann. Sci. Ec. Norm. Supér.7, 53-88 (1974)
[6] [D2] Demazure, M.: A very simple proof of Bott’s theorem. Invent. Math.33, 271-72 (1976) · Zbl 0383.14017 · doi:10.1007/BF01404206
[7] [G] Garland, H.: The arithmetic theory of loop groups. Publ. Math., IHES52, 181-312 (1980) · Zbl 0475.17004
[8] [GL] Garland, H., Lepowsky, J.: Lie algebra homology and the Macdonald-Kac formulas. Invent. Math.34, 37-76 (1976) · Zbl 0358.17015 · doi:10.1007/BF01418970
[9] [GR] Grauert, H., Riemenschneider, O.: Verschwindungssätze für analytische Kohomologiegruppen auf komplexen Räumen. Invent. Math.11, 263-292 (1970) · Zbl 0202.07602 · doi:10.1007/BF01403182
[10] [H] Hartshorne, R.: Algebraic Geometry. Berlin Heidelberg New York: Springer 1977 · Zbl 0367.14001
[11] [J] Joseph, A.: On the Demazure character formula. Ann. Sci. Éc. Norm. Supér.18, 389-419 (1985) · Zbl 0589.22014
[12] [K1] Kac, V.G.: Infinite dimensional Lie algebras. Prog. Math. vol. 44. Boston: Birkhäuser 1983
[13] [K2] Kac, V.G.: Constructing groups associated to infinite-dimensional Lie algebras. In: Infinite dimensional groups with applications. MSRI publications vol. 4, pp. 167-216. Berlin Heidelberg New York: Springer 1985
[14] [Ke] Kempf, G.: Linear systems on homogeneous spaces. Ann. Math.103, 557-591 (1976) · Zbl 0327.14016 · doi:10.2307/1970952
[15] [KKMS] Kempf, G., Knudsen, F., Mumford, D., Saint-Donat, B.: Toroidal embeddings I. Lect. Notes Math. vol. 339. Berlin Heidelberg New York: Springer 1973 · Zbl 0271.14017
[16] [Ko] Kostant, B.: Lie group representations on polynomial rings. Amer. J. Math.85, 327-404 (1963) · Zbl 0124.26802 · doi:10.2307/2373130
[17] [KP1] Kac, V.G., Peterson, D.H.: Infinite flag varieties and conjugacy theorems. Proc. Nat. Acad. Sci. USA80, 1778-82 (1983) · Zbl 0512.17008 · doi:10.1073/pnas.80.6.1778
[18] [KP2] Kac, V.G., Peterson, D.H.: Regular functions on certain infinite-dimensional groups. In: Arithmetic and Geometry ? II (Artin, M., Tate, J., eds.), pp. 141-166. Boston: Birkhäuser 1983
[19] [L] Lusztig, G.: Green polynomials and singularities of unipotent classes. Adv. Math.42, 169-178 (1981) · Zbl 0473.20029 · doi:10.1016/0001-8708(81)90038-4
[20] [M] Macdonald, I.G.: Kac-Moody-algebras. Can. Math. Society Conference Proceedings5, 69-109 (1986)
[21] [Ma] Marcuson, R.: Tits’ systems in generalized nonadjoint Chevalley groups. J. Algebra34, 84-96 (1975) · Zbl 0338.20054 · doi:10.1016/0021-8693(75)90195-7
[22] [MT] Moody, R.V., Teo, K.L.: Tits’ systems with crystallographic Weyl groups. J. Algebra21, 178-190 (1972) · Zbl 0232.20089 · doi:10.1016/0021-8693(72)90016-6
[23] [R] Ramanathan, A.: Schubert varieties are arithmetically Cohen-Macaulay. Invent. Math.80, 283-294 (1985) · Zbl 0555.14021 · doi:10.1007/BF01388607
[24] [Ra] Ramanujam, C.P.: Remarks on the Kodaira vanishing theorem. J. Indian Math. Soc.36, 41-51 (1972). (Also reprinted in ?C.P. Ramanujam ? A Tribute?. Berlin Heidelberg New York: Springer 1978.)
[25] [RR] Ramanan, S., Ramanathan, A.: Projective normality of flag varieties and Schubert varieties. Invent. Math.79, 217-224 (1985) · Zbl 0553.14023 · doi:10.1007/BF01388970
[26] [S] Seshadri, C.S.: Line bundles on Schubert varieties. In: Vector bundles on algebraic varieties. Bombay colloquium (1984), pp. 499-528. Bombay: Oxford University press 1987
[27] [Sa] ?afarevi?, I.R.: On some infinite dimensional groups II. Math. USSR ? Izv.18, 185-194 (1982) · Zbl 0491.14025 · doi:10.1070/IM1982v018n01ABEH001379
[28] [Sl1] Slodowy, P.: Singularitäten, Kac-Moody Liealgebren, assoziierte Gruppen und Verallgemeinerungen. Habilitationsschrift, Universität Bonn 1984
[29] [Sl2] Slodowy, P.: On the geometry of Schubert varieties attached to Kac-Moody Lie algebras. Can. Math. Soc. Conf. Proc. on ?Algebraic geometry? (Vancouver)6, 405-442 (1984)
[30] [T1] Tits, J.: Résumé de cours. In: Annuaire Collège de France 81 (1980-81), pp. 75-86 and 82 (1981-82), pp. 91-105
[31] [T2] Tits, J.: Définition par générateurs et relations de groupes avecBN-paires. C.R. Acad. Sci. Paris293, 317-322 (1981)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.